Missouri, 2022

Flood and Hail in Missouri, May 2 to 3, 2022

May 2 to 3, 2022 · NWS SGF · 5 events in 3 counties and zones

Strong to severe thunderstorms developed and produced hail to ping pong balls in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms developed and produced hail to ping pong balls in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 6:03 PM CST, 12 minutes earlier.

Area forecast discussion, May 2, 6:03 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
703 PM CDT Mon May 2 2022

...AVIATION UPDATE...

Key Messages:

1. Strong to severe storm potential tonight, along with excessive
rainfall and flooding potential.

2. More active weather during the Wed/Thu timeframe.

3. Warming back up by the late weekend.

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon May 2 2022

Showers continue to cover most of the CWA and have kept
temperatures generally in the 50s today. Dewpoints were ranging
from the mid to upper 50s over the southwest portion of the CWA.
Low pressure was still well to the west of the area centered over
southwest Kansas. A sharp dryline extended south of the low into
western OK with a warm front located from the low southeastward
into east central OK and central AR. Convection has fired during
the past hour near the triple point in western KS into western OK
and a tornado watch has been issued for most of southern KS and
northern OK, just shy of our CWA. Convective allowing models
continue to show these cells strengthening along the dryline with
supercells through the late afternoon, eventually congealing into
a QLCS as it pushes into our CWA this evening. The main tornadic
risk will be west and southwest of our area, but we could see some
QLCS spinups with significant 0-3km shear this evening as the low
level jet strengthens over the area during the 00z-03z timeframe.
Our main severe weather risk will be with damaging wind gusts up
to 70 mph. PW values over the area have quickly increased today
into the 1.2-1.4 inch range. Any training storms could lead to
some flooding tonight over the area and we are currently in a
flood watch for areas generally along and south of U.S. 60 where 1
to 2 inches of rain is expected.

The bulk of the convection should shift east of the area prior to
12z Tue. Cloud cover is expected to continue much of the day on
Tuesday and combined with a cooler air mass in the region behind
the front will keep temperatures in the upper 50s in parts of
central MO to the upper 60s in parts of south central MO.

.LONG TERM...(Tuesday Night through Monday)
Issued at 230 PM CDT Mon May 2 2022

The next upper level wave will move into the rockies on Tuesday
and Tuesday night. We should remain dry during this time period,
but will start to see a good area of diffluence developing in the
central and southern plains in advance of the upper low, with
convection moving into the area during the day Wednesday. The bulk
of the instability should remain south of the area on Wednesday.
Strong to severe storms are expected to develop southwest of the
area during the afternoon and evening, eventually shifting
northeast into the area on Wednesday night. A low level jet
develops over the area on Wednesday night with the main low west
of the area. We should see a good chance of thunderstorms with a
heavy rain potential. The strong to severe thunderstorms with
heavy rain and potential excessive rain will continue into
Thursday as the low pressure system shifts east into the forecast
area. Most of the precipitation should exit the area by 12z Friday
or early Friday morning.

Upper level ridging will develop over the central U.S. over the
weekend as an upper level system begins to deepen over the
Rockies. Models are suggesting a blocking pattern eventually
setting up by early next week. A warming trend is expected to
develop over the weekend, with generally dry conditions from
Friday through Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 653 PM CDT Mon May 2 2022

Showers and thunderstorms continue ahead of a line of stronger
storms moving toward the area from the west. Strong to potentially
severe storms will be possible into early tonight. Behind those
storms, ceilings should be slow to improve until Tuesday afternoon
and evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Tuesday morning for MOZ088-090>096-101>105.

KS...Flood Watch through Tuesday morning for KSZ101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Titus
Hazardous weather outlook, May 2, 2:10 PM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
310 PM CDT Mon May 2 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
310 PM CDT Mon May 2 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

  Severe thunderstorms developing west of the area will
  eventually form into a linear complex early this evening and
  push into southeast Kansas and western Missouri. Damaging
  thunderstorms winds up to 70 mph will be the main severe weather
  hazard, however hail to the size of quarters and isolated
  tornadoes will also be possible this evening.

  The storms will push across the remainder of the area late this
  evening and overnight with the damaging wind risk continuing.

  Heavy rainfall will also accompany the strong to severe storms
  which may cause some flooding to occur over parts of southern
  Missouri where a flood watch is in effect for areas generally
  south of U.S Highway 60.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Another strong storm system will affect the area Wednesday into
  Thursday night. Strong to severe storms will be possible from
  Wednesday night into Thursday. More heavy rain and the risk of
  flooding will be possible during this time period, especially on
  Thursday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this evening over the southwest
 corner of Missouri into southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, May 2, 5:22 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
622 PM CDT Mon May 2 2022

MOZ104-105-022345-
Taney MO-Ozark MO-
622 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of southwestern Ozark
and southeastern Taney Counties through 645 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Diamond City, or 17 miles northeast of Harrison, moving northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bull Shoals Lake...               Theodosia...
Pontiac...                        Sundown...
Protem...                         Rueter...
Long Run...                       Isabella...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3676 9274 3655 9253 3649 9264 3650 9306
TIME...MOT...LOC 2322Z 231DEG 28KT 3646 9294

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, May 2, 5:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
650 PM CDT Mon May 2 2022

MOZ104-105-030030-
Taney MO-Ozark MO-
650 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of western Ozark and
southeastern Taney Counties through 730 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Price Place, or 16 miles northwest of Bull Shoals,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bull Shoals Lake...               Gainesville...
Theodosia...                      Wasola...
Sundown...                        Protem...
Thornfield...                     Rueter...
Noble...                          Willhoit...
Long Run...                       Isabella...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3658 9291 3681 9263 3680 9248 3665 9234
      3649 9266 3650 9283
TIME...MOT...LOC 2350Z 231DEG 28KT 3656 9277

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, May 2, 6:00 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
700 PM CDT Mon May 2 2022

MOZ078-079-089-030045-
Cedar MO-Polk MO-Dade MO-
700 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of southeastern Cedar,
southwestern Polk and Dade Counties through 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lockwood, or near Greenfield, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar...                        Stockton Lake...
Stockton State Park...            Greenfield...
Lockwood...                       Fair Play...
Dadeville...                      South Greenfield...
Aldrich...                        Arcola...
Bearcreek...                      Masters...
Cane Hill...                      Eudora...
Neola...                          Bona...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3730 9395 3748 9407 3770 9361 3762 9340
      3749 9346
TIME...MOT...LOC 0000Z 237DEG 33KT 3736 9391

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch

The radar

The Springfield radar (KSGF), 88 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flood. Local standard time, as filed.

Hail, Ozark

When
May 2, 6:15 PM CST
Where
Ozark County, 0.89 mi SE of Thornfield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.710, -92.660

Quarter sized hail was reported.

Flood, Howell

When
May 2, 6:48 PM CST to May 3, 2:00 AM CST
Where
Howell County, Lanton to 0.18 mi E of Lanton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.520, -91.800

The low water crossing on Highway 142 and others were flooded and impassable. Rainfall of 1.80 inches fell over less than two hours.

Hail, Howell

When
May 2, 7:45 PM CST
Where
Howell County, 0.88 mi SW of Willow Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
36.990, -91.980

Nickle sized hail was reported.

Hail, Douglas

When
May 2, 8:29 PM CST
Where
Douglas County, 0.88 mi SW of Goodhope
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.910, -92.810

Ping pong ball sized hail was reported in a mainly rural area.

Hail, Douglas

When
May 2, 8:41 PM CST
Where
Douglas County, 0.88 mi SE of Ava Muni Meml Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.960, -92.670

Nickle to quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027176, 1027501, 1027175, 1027177, 1027174.